Hello and thank you for this site.
This is my first post, I found this because I was looking for info on Green Laser side effects. I have used high potency steroids for over 40 years full-time all over, including my face. I have chronic, active atopic dermatitis head to toe. I keep it well controlled with ointments and vaseline. I am fair skinned and blush easily. Until my mid-30s I had a really healthy looking face, the capillaries were swollen in a pattern that made me look robust and out-doorsy. My first experience with Rosacea (I just didn't know this til 10 years later) was what I thought was a new manifestation of my atopic derm -- a good and nasty case of perioral dermatitis. I've been to many many MDs and Derms over my years and for this I went to a new teaching Derm and he was smart and inspired my trust. He put me on a 4 step regime of gradually reduced steroid ointments mixed with 2% Clindamycin. Two weeks per stage, applied twice a day with the last being hydro-cortisone in aquaphor with 2% Clindamycin. Worked like a charm.
Forward almost a decade and I have full blown Rosacea: head, neck, ears, chest even. My pores are getting large, my face is always swollen and very red and I have blister/pus bumps or very red and painful mystery bumps, the tip of my nose is changing. I have moved to a new province and had to go through finding a new doctor. The majority of MDs I’ve experienced don’t know what to do with my skin (or sadly, a lot of skin conditions). My new MD says it's the worst case of Eczema she's seen, I have her sympathy but she doesn't know what to do with the active flare on my face,neck and chest. At this point I'm not aware it's Rosacea and think that my eczema is entering a new and nasty stage. After almost a year I can't take it, it's getting worse and is so painful. She sends me to a Derm who says I'm taking everything there is: Elidel, Protopic, Betnovate, Elecom (ointment and liquid) and Doxipen. “Try higher dosages.” I feel very frustrated by this lazy response. Higher doses are not the answer. I had suppressed adrenals in my 20s from higher doses of steriods. So, I upped the Doxepin thinking it would help the flushing. Two months later I made a new appointment, my face was unbearably painful. A locum Derm (the other one had gone on maternity leave) said there was nothing to do for me but "wow, quite the widespread Telangiectasia", the most she's ever seen. She was insensitive and incredibly immature (actually said “ew” at my pustules) I was ticked. On my way out of the appointment I saw a sign for another Derm (that exhausted our list of Derms out where I live). He was one of those 'beauty' specialist-type Derms. I thought it could be worth a try -- anything was better than the two young and extremely unhelpful women I'd seen. I made an appointment for a consult for a 'red face'. In the meantime I called up the Derms office where I used to live and asked them to fax me my records. I then went to my MD and asked for RX of 450g of each course so I could wean myself off steroids once and for all. I know that only the steroids will penetrate deep enough to really treat my Atopic Dermatitis but I was willing to give the Protopic and Elidel another serious try for as long as I could.
I went to the Beauty Derm and he also added an oral antibiotic, Doxycycline. My whole body is doing very well. My face, while still a brilliant red, is much improved. It’s no longer a blue red and the swelling is greatly reduced, the skin doesn't scream in pain with the mildest touch and my eyes are feeling better too.
Sorry for the really long post! Here is what I have recently learned:
I have Rosacea – not steroid Rosacea. A recent article I found on the Web (I didn't bookmark it sorry so cannot support this with a link) stated that there is no Steroid Rosacea -- there is Steroid aggravated Rosacea. That if you get Steroid Rosacea you are a person with who is prone to Rosacea anyway. Some folks can use steroids on the face and do not have a problem.
I am going for Gemini (green light) laser treatment on Tuesday and am quite frightened. My husband is worried because I have such tissue-thin skin but I have reassured him that I will be fine. I hope so. I don't want any pain, swelling, crusting, scabbing or scarring. *sigh* We have stocked up on non-flushing foods (I flush from water sometimes so I know this may be futile). I have taken some before pix and will post some afters.
A plus to all this: I have a terrific collection of hats.
Thanks for ‘listening’